Hail, Chenango
- When
- June 9, 11:45 AM EST
- Where
- Chenango County, South Otselic
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 42.650, -75.780
A cold front moving through a very warm and humid air mass in place produced numerous showers and thunderstorms across the region. Many of these storms produced reports of both large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A cold front moving through a very warm and humid air mass in place produced numerous showers and thunderstorms across the region. Many of these storms produced reports of both large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 9, 11:39 AM EST, 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1239 PM EDT THU JUN 9 2011 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON...BRINGING NUMEROUS SHOWERS AND THUNDERSTORMS. THE FRONT WILL BRING COOLER AND MORE COMFORTABLE CONDITIONS STARTING FRIDAY. ANOTHER LOW PRESSURE SYSTEM WILL BRING ANOTHER ROUND OF SHOWERS AND STORMS SATURDAY AFTERNOON INTO SUNDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... UPDATED AS OF 1215 PM... WW #450 (SVR TSTM) NOW IN EFFECT TIL 00Z (8 PM)...FOR THE ENTIRE CWA. LATEST MESO'S SHOW MAX INSTAB NOW ALG AND E OF THE I-81 CORRIDOR (ML CAPES OF 3000-4000)...WITH DEEPER 0-6 KM SHEAR (30-40 KT) OVERSPREADING THE AREA FROM W TO E. BOTTOM LN...WITH THE SFC FRNT /PRE-FRNTL TROUGH FEATURES MOVING IN THIS AFTN (18-21Z)...ALG WITH SOME HGT FALLS ALOFT...MORE THAN ENOUGH FORCING FOR WELL ORGANIZED SVR CONVECTION. ENHANCED WORDING WILL CONTINUE TO BE INDICATED. AGAIN...TEMP/DEW PT/SKY GRIDS TWEAKED IN THE VERY NEAR-TERM. UPDATED AS OF 850 AM... CONVECTION HAS TEMPORARILY WANED ACROSS THE REGION THIS MORNING. ALTHOUGH THE AMS CONTINUES TO DESTABILIZE WITH HEATING (ML CAPES ALREADY 2000-3000 J/KG AT 13Z)...WE'RE IN BETWEEN UPPER-LVL WAVES...WITH THE MAIN SFC FRONTAL ZN STILL RUNNING THROUGH ONT/QUE FROM MONTREAL-TORONTO-LONDON. AS THE FRONT NEARS...AND 500-700 MB HEIGHTS BEGIN TO FALL BY 18Z...STORMS SHOULD RE-FIRE. THUS...WE'LL PERSIST WITH THE MENTION OF SCTD-NUM SHRA/TSRA THIS AFTN. GIVEN OVERALL SVR PARAMETERS (STG INSTABILITY AND SOME DEEP-LAYERED SHEAR)...ENHANCED WORDING WAS ADDED FOR THE AFTN HRS. CONVECTIVE ACTIVITY SHOULD GRADUALLY WEAKEN/PUSH SEWD BY LATE IN THE DAY/EARLY IN THE EVE. TEMP/DEW PT/SKY GRIDS WERE TWEAKED THROUGH 15Z. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/... STORMS WILL BE WINDING DOWN AS COOLER SFC AIR SLOWLY MOVES IN FROM THE NW AND DAYTIME HEATING WANES. SOME SHOWERS WILL REMAIN ACROSS THE ENTIRE CWA IN THE EVENING THEN END NORTH TO SOUTH STARTING LATE EVENING. FRIDAY MORNING WILL BE DRY EVERYWHERE BEFORE THE COLD FRONT TURNS AROUND AND COMES BACK AS A WARM FRONT LATE FRIDAY AND FRIDAY NIGHT. THE AREA SHOULD BE IN THE WARM SECTOR SATURDAY PM BEFORE THE COLD FRONT MOVES THROUGH SUNDAY MORNING. GIVEN THIS THE BEST CHC OF SEVERE DURING THIS PERIOD WILL BE SAT AFTN AND EVE. A LITTLE MORE SHEAR BUT LESS CAPE COMPARED TO TODAY. MODELS ARE HAVING PROBLEMS AGREEING ON WHEN THE WEAK SHORT WAVE WILL MOVE THROUGH BUT FRIDAY OVERNIGHT INTO SAT NIGHT COULD HAVE SHOWERS AND THUNDERSTORMS AT ANY TIME. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... EXTENDED FORECAST WAS COMPLETED EARLY USING HPC GRIDS AND GUIDANCE SO WE CAN CONCENTRATE ON SEVERE WEATHER TODAY. LOW PRESSURE SYSTEM MOVES EAST OF REGION SUNDAY NIGHT BUT LINGERING CHANCES FOR SHOWERS AND CLOUDS UNDER THE INFLUENCE OF THE UPPER LEVEL LOW NEAR LAKE ONTARIO. HIGH PRESSURE RIDGES INTO THE REGION BY MONDAY NIGHT AND TUESDAY. THE NEXT STORM SYSTEM MOVES OUT OF THE MISSISSIPPI VALLEY TOWARD THE GREAT LAKES WEDNESDAY NIGHT BRINGING MORE UNSETTLED WEATHER WITH POSSIBLE THUNDERSTORMS BY THURSDAY AFTERNOON. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... EARLY MORNING MVFR FOG MAY PERSIST AT KELM/KAVP UNTIL 13Z, OTHERWISE SCATTERED CUMULUS AROUND 4K FT ALONG WITH A MID DECK WILL DEVELOP BY MID MORNING. A COLD FRONT WILL CROSS THE REGION DURING THE AFTERNOON HOURS. INCLUDED A FOUR HOUR TEMPO GROUP FOR MVFR CONVECTION ALONG AND JUST BEHIND BOUNDARY AND INCLUDED CB IN CLOUD GROUP TO INDICATE THE POTENTIAL FOR THUNDERSTORMS. POST FRONTAL CONDITIONS MAY REMAIN SHOWERY BUT LESS CHANCE FOR THUNDERSTORMS AS ATMOSPHERE GRADUALLY BECOME MORE STABLE. INCLUDED TEMPO GROUP LATE AFTERNOON THROUGH EARLY EVENING FOR JUST SHOWERS. BEHIND BOUNDARY ABUNDANT LOW LEVEL MOISTURE AND WEAK MIXING WILL LEAD TO STRATUS WITH WIDESPREAD MVFR CIGS AND MIST EXPECTED AFTER 04Z. SOUTHWEST WINDS EARLY THIS MORNING AROUND 10 KNOTS BECOMING WESTERLY AROUND MIDDAY, WEAKENING DURING THE EVENING TO LIGHT NORTHWEST. WINDS NEAR THUNDERSTORMS WILL BE GUSTY. .OUTLOOK... THU EVE...VFR AND MVFR...ASSOCIATED WITH SCATTERED SHRA/TSRA. THU NGT...POSSIBLE MVFR/IFR CIGS AND VSBYS...WITH LOW STRATUS AND FOG BEHIND COLD FRONT. FRI...BECOMING VFR. SAT THRU MON...MVFR POSSIBLE IN SHRA/TSRA. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...TAC NEAR TERM...MLJ SHORT TERM...TAC LONG TERM...BMW AVIATION...RRM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1234 PM EDT THU JUN 9 2011 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-101645- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 1234 PM EDT THU JUN 9 2011 ...SEVERE THUNDERSTORM WATCH 450 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA THIS AFTERNOON. DAMAGING WINDS AND LARGE HAIL COULD DEVELOP WITH ANY STORM. SHOWERS AND STORMS WILL GRADUALLY END BY EARLY EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MJ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1216 PM EDT THU JUN 9 2011
NYZ016-017-091645-
CAYUGA NY-SENECA NY-
1216 PM EDT THU JUN 9 2011
...STRONG THUNDERSTORM APPROACHING WATERLOO...
* AT 1213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
WIND GUSTS TO 50 MPH. THIS STORM WAS LOCATED NEAR WATERLOO...AND
MOVING EAST AT 30 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
WATERLOO AND MAGEE AT 1220 PM EDT...
SENECA FALLS AND LEHIGH VLY JCT AT 1225 PM EDT...
CAYUGA AND FAYETTE AT 1230 PM EDT...
CANOGA AND FOSTERVILLE AT 1235 PM EDT...
UNION SPRINGS AND THROOPSVILLE AT 1240 PM EDT...
MAPLETON AND FLEMING AT 1245 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4288 7697 4301 7697 4302 7696 4303 7680
4295 7648 4273 7662 4287 7698
HEDENSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1239 PM EDT THU JUN 9 2011
NYZ036-037-046-091730-
MADISON NY-ONEIDA NY-OTSEGO NY-
1239 PM EDT THU JUN 9 2011
...STRONG THUNDERSTORM NEAR BRIDGEWATER...
* AT 1238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
STRONG WINDS TO 50 MPH. THIS STORM WAS LOCATED NEAR
BRIDGEWATER...AND MOVING EAST AT 35 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
RICHFIELD SPRINGS AT 105 PM EDT...
SPRINGFIELD AT 115 PM EDT...
EAST SPRINGFIELD AT 120 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4274 7477 4286 7537 4298 7533 4299 7521
4286 7520 4287 7515 4291 7511 4290 7506
4283 7492 4285 7489 4288 7489 4290 7488
4287 7477
HEDENThe Binghamton radar (KBGM), 53 km away, was scanning. The volume nearest the first event began at 16:46 UTC.
24 hail, 5 thunderstorm wind. Local standard time, as filed.
Hail lasted for nearly nine minutes.
There was also gusty winds, with a few tree limbs blown down.
Trees were blown down.
Power lines were blown down.
Trees and wires were blown down on County Route 28.
Trees were blown down across Route 97, five miles south of Hancock.
Trees and wires were blown down county-wide.
Also, winds were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321094, 321095, 321096, 321097, 321098, 321099, 321100, 321101, 321102, 321103, 321104, 321105, 321106, 321107, 321108, 321109, 321110, 321111, 321112, 321113, 321114, 321115, 321116, 321117, 321118, 321120, 321122, 321123, 321124.